Steroid Use in Singers - An Interview with Dr. Thomas Carroll
On the Voicewize blog, I have been discussing isses relating to the way in which American Idol singer Lauren Alaina's vocal injury was handled in the media. One of the items I was particularly concerned about was the cavallier attitude that was demonstrated in regard to singers receiving steroid injections to combat minor voice problems.
Below is the full text of the responses I received from Thomas Carroll, MD, laryngologist at Tufts Medical Center in Boston.
1) How is it that a steroid injection acts to help a singer who is experiencing difficulty? How does it work? Does it stay localized or does it spread systemically in the body once injected?
Steroid injections are not usually given directly into the vocal cords for acute swelling or inflammation when a person has laryngitis. Rather, the shots are given intramuscularly (in the arm, the gluteus etc.). Corticosteroids (called just ‘steroids' from here on out and notably different than sex hormone steroids like testosterone as used by weight lifters) are medicines that stop inflammation, no matter where it is in the body. There is a complicated chain of events when an injury to tissue occurs, and the resultant swelling is from this chain of events. Steroids disrupt the inflammatory chain and lead to a decrease in swelling and redness. If a singer is having difficulty related to swelling of the vocal cords and there are no signs of acute injury (such as a hemorrhage (vocal cord bleed) or acute hemorrhagic polyp (bump with blood in it)) then steroids may be given to try to combat the swelling. The steroids are given as a shot if results are needed quickly (i.e. a day or less) or given as pills over time if the singer has some time to heal before a performance. Occasionally I do give steroid injections directly into the vocal cords, but this is done to try and stop robust scar formation after surgery or when there is existing scar in place because steroids injections for scar anecdotally can soften scar tissue (although old scars don't get much benefit in my experience). Again, I don't give direct steroid injections into the vocal cords for singers with acute swelling, but steroids injected anywhere get absorbed into the entire body (why we can inject in the arm etc. and affect the voice).
2) Under what circumstances do you consider providing a singer with an injection? Are there contraindications or situations where you would not recommend it?
This is the million dollar question...literally sometimes...as various performances can cost producers millions if the show doesn't go on. For non-professional singers whose life won't change if they miss a performance, I usually tell patients to rest, hydrate and avoid steroids. If, and only if, a missed performance will lead to significant problems financially, personally or professionally for a singer and there is no sign of bleeding in the vocal cords (i.e. swelling and inflammation are the main issue) I will give steroids. I will inject the steroid if the performance is soon or give oral steroids if we have a few days. I will also require a second look exam within 48 hours to see if the vocal folds have changed. Overall, the situation surrounding the up coming performance plays a huge role in who gets offered steroids and who does not. Steroids have their side effects...see below. Singers may and often do have existing bumps on the vocal cords that increase in size with inflammation. A bump alone does not equal the need for steroid injections if they have been there for a while, nor does it mean the singer should not go on. Again, bleeding and acute injury are the key to deciding on whether or not it is time to recommend a night off as opposed to giving steroids for a quick fix (but obviously not the long term fix to the underlying problem which may be overuse, a cold etc.)
3) What are the potential consequences of using steroid injections regularly to get through performances?
If steroids are in the body for a period of time (more than a few days), the body relies on the drug to function. That is why doctors always taper (gradually lower) a patient off the drug if they have been on it even for a short while. Chronic use of steroids can have side effects such as thinning of the skin and other connective tissue, weight gain, fat deposition in weird places, a round face, thin bones etc. (read more on ‘Cushing's syndrome'). In most cases, singers are given short courses of high dose steroids to combat the inflammation in their vocal cords. Common reactions to short periods of steroid therapy can include changes in mood and appetite and some people have trouble sleeping on these medicines. A rare but dangerous side effect of even limited injections of steroids is something called ‘avascular necrosis' of the top of the femoral bone (the big bone in our thigh). I always ask patients to tell me if they have any acute pain in their bones or joints as we may need to stop the medication sooner than expected, but under medical observation. Another consideration is that if a cold or virus caused the laryngitis, giving steroids may actually slow down the healing process as our bodies need inflammation to happen in order to heal. In these cases I might consider a one time injection for a needy performer who can't miss a show but overall would recommend rest, fluids etc.
4) Is there a recommended maximum frequency of steroid injection for vocal injury?
I do not have a recommended maximum or minimum frequency of steroid injection. I don't think recommending persistent steroid injections in a struggling singer could be a good thing. However, sometimes singers can go on a tapering (gradually lowering) dose of oral steroids as they work through an acute episode of laryngitis in the face of a necessary performance period (and they are not acutely ill with a virus or cold). This oral taper may or may not follow an initial intramuscular steroid injection. I closely observe these singers during this period to make sure they are not causing more injury despite the steroids allowing them to have some relief and ‘feel' better. Obviously, the sooner we can get them off the steroids and into a period of vocal rest with or without voice therapy the better. The dosing amount and frequency of the medication in reality is different for each performer and for each situation. Some singers need only one dose and they are back to baseline while others may require prolonged oral dosing to get through a difficult time.
5) How do you counsel singers who are considering a steroid injection? What is your general advice to an injured singer who has a performance coming up?
First of all I ask them how important the performance is to their career. I try to steer them away from steroids and to take the night/a few days off if possible. Despite giving steroids, singers can cause more injury to their vocal cords if they sing on top of an already inflamed voice. I give singers all the warnings I have already discussed about the risks of steroids. I let them know that they will need another exam tomorrow or the next day. I tell them to go on absolute vocal rest if at any time they have a sudden voice change while speaking or singing through the period after the steroid injection. I also tell them to only talk/sing if they are getting paid to do so. People cause more trauma to the vocal folds speaking than they do singing.
For the injured singer, I would recommend a pre performance laryngoscopy/stroboscopy of the vocal folds to make sure there isn't evidence of an acute bleed or hemorrhagic polyp etc. Again, I try to find out how important the performance is and if they really need to sing. If they do I have them rest vocally as much as humanly possible until then and work gently with their vocal coach or, a voice pathologist. If there is a bleed or other acute and potentially permanently damaging injury I tell them they cannot perform and then we deal with the aftermath from promoters, directors, managers etc. This is in the best interest of the performer who often is under significant pressure from these entities. If there is no concerning injury and the performer decides they need to sing, and time is not enough to heal on their own beforehand, we discuss steroids as above.
6) What follow up do you recommend after a steroid injection?
I look at the larynx again the next day or at least within 48 hours and adjust our plan according to how they look and feel.
Copyright © 2012 VoiceWize. All rights reserved.
Web site design and development by Digital Loom - Boston, MA